Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 91, NWS Grand Forks, ND

August 28, 2013Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 28, 2013, 5:05 PM CDT for Walsh County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2013, 5:05 PM CDT (22:05 UTC)
Expired
Aug 28, 2013, 6:00 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:30 PM CDTTSTM WND DMG3 Nw Grafton, NDLARGE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS53 KFGF 282205
SVRFGF
NDC099-282300-
/O.NEW.KFGF.SV.W.0091.130828T2205Z-130828T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAFTON...
  AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKWOOD AROUND 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4854 9736 4844 9717 4835 9752 4845 9767
      4854 9768
TIME...MOT...LOC 2205Z 239DEG 10KT 4844 9743

HAIL...1.00IN
WIND...60MPH

$$

DK
2 follow-up statements
540 
WWUS53 KFGF 282222
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT WED AUG 28 2013

NDC099-282300-
/O.CON.KFGF.SV.W.0091.000000T0000Z-130828T2300Z/
WALSH ND-
522 PM CDT WED AUG 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WALSH COUNTY UNTIL 600 PM CDT...

AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAFTON...AND
MOVING NORTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKWOOD AROUND 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4854 9736 4844 9717 4835 9752 4845 9767
      4854 9768
TIME...MOT...LOC 2222Z 239DEG 10KT 4846 9742

HAIL...1.00IN
WIND...60MPH

$$

DK
924 
WWUS53 KFGF 282258
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 PM CDT WED AUG 28 2013

NDC099-282308-
/O.EXP.KFGF.SV.W.0091.000000T0000Z-130828T2300Z/
WALSH ND-
558 PM CDT WED AUG 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALSH COUNTY WILL
EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GRAND FORKS.

LAT...LON 4854 9736 4844 9717 4835 9752 4845 9767
      4854 9768
TIME...MOT...LOC 2258Z 239DEG 10KT 4851 9729

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:38 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 28, 3:38 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 PM CDT WED AUG 28 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT |323 PM CDT WED AUG 28 2013

WEAK SURFACE BOUNDARY HAS DROPPED OUT OF MANITOBA AND EXTENDS FROM
FLAG ISLAND TO JUST SOUTH OF ROSEAU TO ST THOMAS TO CANDO. THIS
BOUNDARY IS PROGGED TO DROP JUST A BIT SOUTH AND WITH DEW PTS NR
70 ALONG BOUNDARY AND HEATING OF TEMPS INTO THE LOWER 90S ALONG
BOUNDARY ALL CAUSING A FEW STORMS TO FIRE. WILL NEED TO INCLUDE
ISOLD POP FOR THIS THRU SUNSET.

OTHERWISE MAIN ACTION LATE TONIGHT. WATER VAPOR SHOWS NEXT SHORT
WAVE MOVING INTO SOUTHWEST MONTANA AT 19Z. THIS SHORT WAVE WILL
MOVE EAST ON TOP OF THE 500 MB RIDGE AND INTO ERN ND TOWARD 12Z
AND THEN INTO MINNESOTA THURSDAY THROUGH 18Z. ALL MODELS INDICATE
A 30-35 KT LOW LEVEL JET ALONG 850 MB BOUNDARY WHICH WILL LIE IN
THE CENTRAL PART OF THE STATE LIKELY JUST NORTH OF I-94.
SOUTHEASTERLY UPSLOPE FLOW INTO EASTERN MONTANA AIDING IN STORM
DEVELOPMENT THERE AND EXPECT AS SHORT WAVE MOVES INTO CNTRL
MONTANA STORM TO GROW IN COVERAGE AND SEEMS AS IF AN MCS IS LIKELY
TO FORM AND MOVE EAST INTO WRN ND LATER THIS EVE AND THEN CNTRL ND
OVERNIGHT REACHING THE RED RIVER VALLEY LIKELY AFTER 08Z. TRIED TO
TIME POPS A BIT MORE TOWARD THAT IDEA...WITH LIKELY POPS 09Z-12Z
IN MUCH OF ERN ND. SEVERE WX BY THEN QUESTIONABLE....BUT WITH
PWATS OF 2.10 INCHES ALONG 850 MB BOUNDARY HEAVY RAIN SEEMS
REASONABLE. COULD BE LOCALIZED FLASH FLOODING ISSUES BUT WHERE AND
WHEN CANNOT SAY AND CONDITIONS PRIOR TO RAIN HAVE BEEN VERY VERY
DRY.

SYSTEM WILL MOVE EAST WITH PRECIP ENDING IN THE MORNING IN ERN ND
AND IN THE AFTN IN NW MN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 323 PM CDT WED AUG 28 2013

DRY THURSDAY NIGHT AND FRIDAY WITH HIGH PRESSURE MOVING. A TAD
COOLER BUT NOT MUCH.

FOR SATURDAY THROUGH WEDNESDAY...LONG WAVE PATTERN IS ZONAL AND
SPLIT ACROSS NORTH AMERICA AT THE BEGINNING OF THE PERIOD AND
AMPLIFIES BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE REMAINS
FROM THE DESERT SOUTHWEST INTO MT. THE ECMWF AND GFS WERE IN
AGREEMENT AT 84 HOURS. THE ECMWF IS A FASTER SOLUTION THAN THE GFS
BY THE END OF THE PERIOD. BOTH GFS AND ECMWF HAVE SHIFTED WEST IN
THE LAST MODEL RUN. WILL BLEND THE ECMWF AND GFS.

WILL KEEP YESTERDAYS PRECIP FOR SAT NIGHT. BUMPED UP POPS FOR SUN.
TOOK OUT PRECIP FOR TUE.

TEMPERATURES WERE LOWERED A DEGREE OR TWO FOR SUN AND MON AND RAISED
ONE OR TWO DEGREES FOR TUE AND WED COMPARED TO YESTERDAYS RUN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 112 PM CDT WED AUG 28 2013

VFR CONDITIONS EXPECTED ACROSS THE FORECAST AREA FOR TODAY AND
TONIGHT. SATELLITE/SURFACE OBS INDICATED WIDELY SCATTERED CLOUDS
ABOVE 12 THOUSAND FT AND SOME CIRRUS CLOUDS IN THE SOUTHERN RED
RIVER VALLEY. CLODS SHOULD BREAK UP NI THE SOUTH WITH DIMINISHING
PRECIPITATION OVER SD. CONVECTION EXPECTED TO DEVELOP OVER WESTERN
ND THIS AFTERNOON/EVENING THEN SHIFT EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Aug 28, 6:34 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT WED AUG 28 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT. A FEW
STRONGER STORMS WILL BE POSSIBLE. HEAVY RAINFALL IS POSSIBLE AS
THUNDERSTORMS MAY TRAIN OVER A LOCATION FOR AN EXTENDED PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

REDEVELOPMENT MAY OCCUR AND THUNDERSTORMS WILL BE POSSIBLE LATER
THURSDAY AFTERNOON INTO THE EVENING HOURS ALONG AND EAST OF THE
RED RIVER VALLEY. STRONG TO SEVERE STORMS MAY DEVELOP MOST LIKELY
AREA WILL BE WCNTRL MN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY.

In the hours before

Special weather statement, Aug 28, 5:01 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CDT WED AUG 28 2013

MNZ007-NDZ016-054-282300-
EASTERN WALSH COUNTY ND-WEST MARSHALL MN-WESTERN WALSH COUNTY ND-
501 PM CDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALSH AND NORTHWESTERN
MARSHALL COUNTIES UNTIL 600 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR GRAFTON...MOVING TO THE EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
GRAFTON AROUND 510 PM CDT.
OAKWOOD AROUND 530 PM CDT.
HERRICK AROUND 555 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 174 AROUND 550 PM CDT...AND MILE MARKER 183 AROUND 600 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4854 9703 4840 9692 4834 9793 4832 9828
      4851 9829 4852 9808
TIME...MOT...LOC 2201Z 251DEG 11KT 4844 9746

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:01 PM CDTSpecial Weather StatementFGFWalsh59 min
Aug 28, 5:33 PM CDTAreal Flood AdvisoryFGFWalsh5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.